Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 12, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 9, 2004, 8:04 PM EDT for Montgomery County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 8:04 PM EDT (00:04 UTC)
- Expired
- May 9, 2004, 8:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Montgomery County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
693 WUUS51 KRNK 100004 SVRRNK VAC121-100045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 804 PM EDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA * UNTIL 845 PM EDT * AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MERRIMAC...OR ABOUT OVER BLACKSBURG...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MC DONALDS MILL BY 825 PM EDT ELLISTON BY 830 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3723 8051 3710 8049 3720 8021 3731 8030 $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:10 PM EDT, 5 hours 54 minutes earlier.
Area forecast discussion, May 9, 2:10 PM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 210 PM EDT SUN MAY 9 2004 .DISCUSSION... .SHORT TERM... TNT...WILL HAVE HIGH CHANCE POPS ACROSS THE BLUE RIDGE OF NW NC..TAPERING AROUND IT TO 40 THEN 30. EXPECTING THESE STORM CELLS TO DRIFT EAST TOWARD THE PIEDMONT DURING THE LATE AFTN/EVENING. THE OLD BOUNDARY HAS RETREATED FURTHER EAST...AND WITH SFC HI RIDGING IN FROM THE SE MORE TONIGHT...THINK ANY CONVECTION SHOULD BE DONE B4 MIDNIGHT. WILL STILL HAVE TO WATCH FOR POSSIBLE PULSE SEVERE...AND/OR FFW DUE TO WEAK STEERING WINDS. RIDGE BEGINS BUILDING NORTHWEST MONDAY...WHICH TAKES AREA OF BEST THETA-E CONVERGENCE AND MOISTURE AND PUSHES IT INTO MY SE WV COUNTIES. CONVECTION SHOULD BE SURPRESSED IN THE EAST TOMORROW AFTN...SO LIMITED POPS TO THE MTNS...INTO THE ROA VLY. BASICALLY KEEPING THE CONVECTION CONFINED TO DIURNAL...AFTN/EVENING. TUESDAY...BOTH GFS/ETA...SHOW A WEAKNESS IN THE 5H FLOW MOVING IN FROM THE SOUTH. THIS PUSHES THE CONVERGENCE/THETA-E RIDGE BACK TOWARD THE BLUE RIDGE...SO TUESDAY...BEST CHANCES...ALBEIT STILL AROUND 30 OR 40 WILL BE IN THE MTNS...WITH 20 IN THE EAST. AGAIN HAVING CONVECTION DYING OUT BY MIDNIGHT. TEMPS...MONDAY SHOULD BE WARMER...ESPECIALLY OUT EAST WITH RIDGE BUILDING IN...AND LESS CLD COVER. KEEPING LOWS PRETTY WARM FOR THIS TIME OF YEAR. TUESDAY...TEMPS MAY NOT BE AS WARM AS RIDGE WEAKENS SLIGHTLY...AND EXPECTING MORE CLD COVER FROM SCTD CONVECTION. .LONG TERM (WED-SUN)... PATTERN REMAINS SUMMERLIKE WITH BERMUDA HIGH ANCHORED OFF THE SOUTHEAST COAST...WITH ANY ORGANIZED SYSTEMS STAYING WEST OF OUR FA. IN THIS MOIST AIRMASS...WITH S-SW FLOW...WE WILL SEE THE THREAT OF AFTN/EVENING SHRA/TSRA...ESPECIALLY IN THE MTNS. AS THE WEEKEND NEARS...A FRONT EDGES CLOSER...SO THE CHANCE OF TSRA WILL BE FA WIDE...BUT STILL SCATTERED. TEMPS THROUGH THE PERIOD WILL BE ABOVE NORMAL...WITH MUGGY NIGHTS...AND HAZY DAYS...WITH HIGHS IN THE 80S...WITH A FEW 70S IN THE MTNS. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && WHP
Hazardous weather outlook, May 9, 5:32 AM EDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 532 AM EDT SUN MAY 9 2004 NCZ001>004-018>020-VAZ015>017-032-101000- ALLEGHANY NC-ASHE-CARROLL-FLOYD-GRAYSON-PATRICK-STOKES-SURRY-WATAUGA- WILKES-YADKIN- 532 AM EDT SUN MAY 9 2004 .DAY ONE... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON...LASTING INTO THE EVENING. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. IN ADDITION...THE STORMS MAY TRAIN OVER THE SAME LOCATION AND PRODUCE LOCALLY HEAVY DOWNPOURS OF ONE TO TWO INCHES OF RAIN. THIS WOULD CAUSE SOME FLOODING OF POOR DRAINAGE AREAS. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ005-006-VAZ007-009>014-018>020-022>024-033>035-043>047-058-059- WVZ042>045-101000- ALLEGHANY VA-AMHERST-APPOMATTOX-BATH-BEDFORD-BLAND-BOTETOURT- BUCKINGHAM-CAMPBELL-CASWELL-CHARLOTTE-CRAIG-FRANKLIN-GILES- GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-MONTGOMERY-PITTSYLVANIA- PULASKI-ROANOKE-ROCKBRIDGE-ROCKINGHAM-SMYTH-SUMMERS-TAZEWELL-WYTHE- 532 AM EDT SUN MAY 9 2004 .DAY ONE... ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR THIS EVENING. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. IN ADDITION...THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE BRIEF HEAVY DOWNPOURS AND CAUSE MINOR FLOODING OF POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
In the hours before
Local storm report, May 9, 4:36 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL MONTVALE 37.38N 79.73W
05/09/2004 1.00 INCH BEDFORD VA PUBLIC
&&
BSLocal storm report, May 9, 6:06 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 1 E MONETA 37.18N 79.62W
05/09/2004 1.00 INCH BEDFORD VA TRAINED SPOTTER
0514 PM TSTM WND DMG 1 E MONETA 37.18N 79.62W
05/09/2004 BEDFORD VA TRAINED SPOTTER
ONE TREE DOWN
&&
WHPSpecial weather statement, May 9, 7:45 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 745 PM EDT SUN MAY 9 2004 NCZ003-004-100045- STOKES-SURRY- 745 PM EDT SUN MAY 9 2004 STRONG THUNDERSTORMS ARE MOVING SLOWLY EASTWARD ACROSS SURRY COUNTY AND INTO STOKES COUNTY. THESE STORMS ARE PRODUCING FREQUENT AND DANGEROUS LIGHTNING. THE STORMS ARE ALSO PRODUCING HEAVY DOWNPOURS AND MAY POSSIBLY PRODUCE HAIL. PERSONS IN AND NEAR THESE STORMS SHOULD TAKE APPROPRIATE SHELTER AND...IF DRIVING...BE PREPARED FOR PONDING OF WATER ON ROADWAYS... AND SUDDEN REDUCTIONS IN VISIBILITY. THESE STORMS WILL DIMINISH AFTER SUNSET. BS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:33 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 57 min |
| May 10, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 55 min |
| May 10, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 60 min |
| May 10, 6:32 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.